Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 141, NWS Blacksburg, VA

June 24, 2007Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 2007, 2:21 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 2:21 PM EDT (18:21 UTC)
Expired
Jun 24, 2007, 3:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 2:30 PM EDTTSTM WND DMG3 Nw Fries, VANUMEROUS LARGE TREE LIMBS DOWN...KNOCKING OUT POWER. TRAILER MOVED FOUR FEET BY WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 241821
SVRRNK
VAC035-077-640-241915-
/O.NEW.KRNK.SV.W.0141.070624T1821Z-070624T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF GALAX IN SOUTHWEST VIRGINIA
  NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  WEST CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 315 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FRIES...AND
  MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRING VALLEY...
  FRIES...
  BYLLESBY...
  PIPERS GAP...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3676 8112 3664 8110 3660 8079 3682 8089

$$

KM
2 follow-up statements
000 
WWUS51 KRNK 241852
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT SUN JUN 24 2007

VAC035-077-640-241915-
/O.CON.KRNK.SV.W.0141.000000T0000Z-070624T1915Z/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
252 PM EDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR THE CITY OF GALAX... WESTERN CARROLL AND EASTERN GRAYSON
COUNTIES...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GALAX CITY...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3671 8132 3657 8132 3666 8080 3682 8089

$$

KM
000 
WWUS51 KRNK 241909
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SUN JUN 24 2007

VAC035-077-640-241919-
/O.EXP.KRNK.SV.W.0141.000000T0000Z-070624T1915Z/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
309 PM EDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF GALAX...WESTERN
CARROLL AND EASTERN GRAYSON COUNTIES EXPIRES AT 315 PM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3671 8132 3657 8132 3666 8080 3682 8089

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:10 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 24, 1:10 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT SUN JUN 24 2007

.SYNOPSIS...
A WEAK STATIONARY FRONT EXTENDING FROM THE CAROLINAS WESTWARD INTO
THE TENNESSEE VALLEY WILL LIFT NORTH AS A WARM FRONT THIS
AFTERNOON AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOOKING AT WATER VAPOR IMAGERY...DEEPER POOL OF MOISTURE ALOFT IS
OVER THE OHIO VALLEY VCNTY OF CVG. THIS AREA WILL ALSO BE
CONDUCIVE FOR SHRA/TSRA...DEBRIS CLOUDS SLIDING EAST WITHIN
WESTERLY FLOW ALOFT. ALL CONSIDERED...SHOULD HAVE VARIABLE CLOUD
COVER NEXT 24 HOURS WITH CHC POPS. QPF AVERAGES EXPECTED TO REMAIN
BELOW A QUARTER INCH...ALTHOUGH ISOLATED HIGHER AMOUNTS CERTAINLY
POSSIBLE WITHIN TSRA CORES.

WITH RADAR SHOWING SHRA ALREADY BREAKING OUT ACROSS THE FAR WEST
WILL SPEED UP POP CHANCES INTO THIS AFTERNOON. APPEARS BEST
COVERAGE LIKELY TO DEVELOP ALONG DEWPOINT GRADIENT CURRENTLY
LIFTING NORTH ACROSS THE WESTERN THIRD ZONES...AND IN AXIS OF
HIGH THETA-E AHEAD OF UPPER SYSTEM TO THE NW. LATEST WRF PINPOINTS
THE INTERSTATE 77 CORRIDOR INTO THE NC MTNS AS HAVING THE BEST
COVERAGE SO UPPING POPS TO HIGHER CHANCE THERE THRU THE AFTERNOON
AS WELL. ALSO EXTENDING POPS FURTHER EAST ACROSS THE SOUTH WHERE
RH BETTER WHILE APPEARS THE FAR NORTH LIKELY TO SEE LESS SHRA
UNTIL HIGHER DEWPOINTS ARRIVE. SEVERE THREAT LOOKS LIKE ISOLATED
PULSE NATURE PER WARMTH/WEAK WINDS ALOFT AS WELL AS LACK OF DRY
AIR...BUT ENOUGH MODERATE INSTABILITY PENDING DEGREE OF DEBRIS
CLOUDS. HOWEVER HIGH PWAT COULD ALLOW FOR MORE WIND POTENTIAL
ESPCLY SINCE MODIFIED RAOBS SHOW RATHER LOW CONVECTIVE TEMPS BUT
DECENT WINDEX VALUES. OTRW LIKELY HEAVY RAIN PRODUCERS GIVEN MOIST
SE FLOW AND RATHER UNIDIRECTIONAL MID LEVEL WESTERLY TRAJECTORY
ACROSS THE RIDGES. CLOUDS AND TEMPS TRICKY IN OVERALL VARIABLY
CLOUDY AND INCREASING SHRA THREAT REGIME. THICKNESS STILL QUITE
WARM BUT THINK ENOUGH CLOUDS TO TWEAK HIGHS DOWN SOME ESPCLY WEST
WHERE CLOUDY INTERVALS SHOULD BE BEST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE TREND FOR BETTER INFLUX OF A SOUTHEAST FLOW MOISTURE INTO THE
AREA THAT STARTS TODAY WILL CONTINUE MONDAY AND TUESDAY. GREATEST
POP DURING THIS TWO DAY PERIOD IS ANTICIPATED DURING THE AFTN AND
EVENING HOURS PER INSTABILITY FROM DIURNAL HEATING CYCLE. BEST
COVERAGE IS EXPECTED OVER THE MTNS WHERE OROGRAPHIC CONVERGENCE
WILL PROVIDE THE GREATEST LIFT.

TEMPERATURES WILL ALSO TREND GRADUALLY HOTTER AS THE
UPPER RIDGE STRENGTHENS OVER THE AREA AND GEOPOTENTIAL HEIGHTS
RISE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ABOVE NORMAL TEMPERATURES ACROSS THE REGION...AND MAINLY MOUNTAIN
DAILY DIURNAL SHOWERS AND STORMS WILL CONTINUE THROUGH THURSDAY AS
WE CONTINUE IN BASICALLY THE SAME WEATHER PATTERN.

A NOTABLE CHANGE IS EXPECTED FRIDAY INTO SATURDAY AS A STRONG SFC
FRONT MOVES SOUTH FROM CANADA AND ACROSS THE FCST AREA. MODEL
CONSENSUS SUGGESTS UPPER FLOW ACROSS THE CONUS TO BECOME MORE
AMPLIFIED...SUPPORTING A MEAN TROF IN THE EAST AND A HIGHER
AMPLITUDE RIDGE OF HIGH PRESSURE ALONG THE FRONT RANGE OF THE
ROCKIES. IF THIS TRANSPIRES...ANTICIPATE COOLER THAN NORMAL TEMPS
FOR THE ERN CONUS NEXT WEEKEND WITH WARMER THAN NORMAL TEMPS FOR
THE ROCKIES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
DEBRIS CLOUDS WILL CONTINUE TO SPILL OVER THE APPALACHIANS INTO
THIS EVENING FROM THE MIDWEST PER UPPER LOW OVER THE OH VALLEY.
EVEN SO CLOUD BASES ARE EXPECTED TO REMAIN AT VFR LEVELS IN
SCT/BKN AC AND DEVELOPING CU. HOWEVER HEATING SHOULD RESULT IN
SCT DEEP CONVECTION THIS AFTERNOON AND EVENING...WITH THE GREATEST
COVERAGE OVER THE WESTERN MOUNTAINS. SINCE COVERAGE SCATTERED AND
TIMING OF CONVECTIVE CELLS OVER ANY GIVEN TAF SITE UNCERTAIN WILL
ENTERTAIN VCTS AND CB AT ALL TAF SITES THIS AFTERNOON AND EVENING.
ISOLATED SHRA/TSRA LIKELY TO LINGER INTO TONIGHT BEFORE SHRA
TAPERS OFF TO PATCHY MVFR FOG/HZ BY MORNING.

SIMILAR WX CONDITIONS ANTICIPATED AGAIN MONDAY THROUGH THURSDAY
WITH MAINLY DIURNAL DRIVEN SHRA/TSRA. SOME LATE NIGHT LIGHT HAZE
AND FOG ALSO LIKELY PER GRADUAL MOISTENING OF BOUNDARY LAYER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JH/PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/PM
Hazardous weather outlook, Jun 24, 4:20 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT SUN JUN 24 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
420 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:18 PM EDTSevere Thunderstorm WarningRNKGrayson42 min
Jun 24, 2:03 PM EDTFlash Flood WarningRNKGrayson4 hr
Jun 24, 3:23 PM EDTSevere Thunderstorm WarningRNKWythe52 min
Jun 24, 4:44 PM EDTSevere Thunderstorm WarningRNKTazewell42 min
Jun 24, 4:45 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford60 min
Jun 24, 6:03 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.